TOXICOLOGY QUESTION OF THE WEEK
December 9, 2022
What are the risks of compounded medications?
The Toxicology Fellows discussed a fascinating case at the monthly Toxicology National Case Conference. This topic has not been discussed in the Question of the Week, so here it is.
A 30-year-old male presented to the ED with SOB, 10 lb. weight gain, HA, and malaise. PE revealed 1 plus lower extremity edema. EKG, CXR, cardiac enzymes, BNP and electrolytes were normal.
Discussion of Differential DX; 1) metal ingestion specifically cobalt (stimulates erythropoiesis, generates reactive oxygen species, inhibit thyroid iodine uptake, alter calcium homeostasis, cardiomyopathy; 2) mineralocorticoid excess such as licorice (hyperkalemia, water retention); 3) AKI; 4) minoxidil; 5) nitrate-based products in supplements for weight training (vasodilates-HA, skin flushing orthostatic hypotension)
Additional history: He worked at a weight loss clinic. Three days prior to the presentation he had ingested one pill that was prescribed by the clinic practitioners for weight loss. The pill was compounded by a compounding pharmacy.
Active ingredient in the pill-minoxidil.
Minoxidil is available as a pill (hypertension)and topical solution (hair loss). The smallest pill dosage is 2.5 mg. The clinic recommended 0.4 mg for weight loss. Compounding is performed because the small dose formulation does not exist. But the pharmacist made a compounding error and 450 mg were present in the pill.
Minoxidil is a direct vasodilator (K channel opener) which decreases peripheral resistance, increases heart rate and cardiac output. The discovery that it increased hair growth was accidental-people taking the drug for hypertension noted the increased hair growth (stimulates resting hair follicles into growth stage).
But the real point of this case is the discussion of compounding pharmacies and the errors that can occur in these pharmacies. Currently, medication is manufactured in commercial facilities and the production is regulated by the FDA. Compounding does not fall under the purview of the FDA and is regulated by the states’ board of pharmacies. The reason a medication is compounded is because the formulation the patient needs is not available commercially. In this case, the 2.5mg minoxidil is a small pill and difficult to cut into pieces.
The two most common compounding errors are contamination (bacteria, fungus, or other medication) and concentration (usually orders of magnitude errors).
In the referenced paper, which reviews compounding errors, 4-aminopyridine and liothyronine (T3) accounted for a large number of compounding concentration errors i.e., the concentration of the drug was much greater than prescribed. 4-aminopyridine (K channel blocker, used in MS) can cause seizures and liothyronine can cause thyrotoxicosis. Levothyroxine (T4) is a readily available formulation without the issues of compounding so there seems little reason to prescribe liothyronine.
Patient harm occurs as a result of compounding errors. Errors are more common when compounding a prescription for a single patient, and disproportionally affect children, given the need to use dosages that are not commercially available.
The following paper from the Journal of Medical Toxicology (2021) addresses the history and regulatory overview of compounding pharmacies as well as a systematic review of compounding errors.
Question prepared by Donna Seger, MD
I am interested in any questions you would like addressed in the Question of the Week. Please email me with any suggestions at email@example.com.
DONNA SEGER, MD
Department of Medicine
TENNESSEE POISON CENTER
24/7 Free Medical Hotline
POISON HELP: 800.222.1222